Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 375, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 31, 2001, 6:39 PM CDT for Calhoun County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2001, 6:39 PM CDT (23:39 UTC)
- Expired
- Aug 31, 2001, 7:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
654 WUUS54 KBMX 312340 SVRBHM ALC015-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN EAST CENTRAL ALABAMA * UNTIL 715 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEAVER...MOVING NORTHEAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SAKS... PIEDMONT AND JACKSONVILLE. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:35 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 31, 3:35 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT FRI AUG 31 2001 HAD AN AWIPS OUTAGE FOR OVER AN HOUR...SO WILL TRY TO KEEP THIS DISCUSSION SHORT. MAIN IDEA OF CURRENT ZONE PACKAGE WILL REMAIN THE SAME...UNSETTLED CONDITIONS AND RAIN CHANCES THROUGH THE HOLIDAY WEEKEND. SHORT RANGE MODELS IN FAIR AGREEMENT ON OVERALL PATTERN. RIDGE IN THE GULF AND LOW DEVELOPING OVER SOUTHERN MS VLY WILL AFFECT THE AREA THE MOST IN SHORT TERM...WITH RIDGE HOLDING STRONG. THIS WILL KEEP IMPULSES RIDING ACROSS NORTH AND CENTRAL AL THROUGH SUN. SURFACE FRONT WILL ONLY PUSH TO NEAR AL/TN BORDER BY THIS TIME FRAME. THEREFORE...MOISTURE/LIFT AND A FEW SMALLER FOCUSING MECHS TO LEAD TO MORE RAIN. NO FFA ATTM WITH ABSENCE OF BIG FOCUSING MECHANISM AND HIGH FFG VALUES....BUT WILL NEED TO BE MONITORED. IN THE EXTENDED...WILL SHIFT TO SLIGHTLY WARMER TEMPS AND MORE DIURNAL CONVECTION THROUGH FRI. PRELIM NUMBERS... HSV WW 070/080 070/083 070 759855 BHM WT 071/082 070/085 070 758855 MGM TT 072/087 072/088 072 755745= .BHM...NONE.
In the hours before
Special weather statement, Aug 31, 2:30 PM CDT, 4 hours 9 minutes before
ALZ001>050-312030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 230 PM CDT FRI AUG 31 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. LATEST SHORT TERM MODELS INDICATE BEST MOISTURE AND LIFT SHOULD SHIFT SLIGHTLY NORTH THIS AFTERNOON. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE NORTHERN HALF OF ALABAMA...NORTH OF A LINE FROM BIRMINGHAM...TO TUSCALOOSA...AND ALEXANDER CITY. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL STREET AND SMALL STREAM FLOODING. THE SOUTHERN AREAS WILL HEAT UP A BIT AND THUNDERSTORMS SHOULD DEVELOP THERE DURING THE AFTERNOON AND EVENING HOURS. THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 1 MONTGOMERY IS 1 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:13 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.